Metabolic Diseases/Conditions and ART

Metabolic diseases are frequently observed in HIV-infected persons and, as the risk of contracting these diseases is age-related, their prevalence will increase in the future as a consequence of the benefits of antiretroviral therapy (ART).

Prevention and management of metabolic diseases have emerged as major challenges to physicians responsible for the care of HIV-infected persons. The prevalence of metabolic diseases has increased in the last decade in conjunction with the introduction of combination antiretroviral therapy (ART), and will continue to increase in the next several years as the beneficial effects of ART allow the treated population to age.

Healthcare professionals involved in the care of HIV-infected persons who are not familiar with the use of ART should consult HIV specialists before introducing or modifying any type of treatment that HIV-infected patients receive. Conversely, many HIV physicians are not specialists in metabolic diseases, and should seek proper consultation prior to engaging in the prevention and management of such conditions.


Diabetes

Diabetes mellitus, commonly referred to as diabetes, is very common among the general population, hence a patient with HIV may also develop diabetes. Type II diabetes occurs when the body does not produce enough insulin or is unable to use it properly.

Common symptoms include:

  • A thirst that cannot seem to be quenched
  • Blurred vision
  • The need to urinate constantly

Studies have found that people living with HIV who take ART may be at a greater risk for type II diabetes, which can be present with no symptoms for years. If the person is co-infected with hepatitis C, the risk appears to be greater. For a person living with HIV, body weight and family history are also considered possible risk factors, along with race and age.

Diabetes can be managed with diet, exercise, and medication. If left untreated, diabetes may lead to other more serious conditions, such as heart disease - a key reason why it is important to have routine blood tests if your patient is HIV-positive. These tests include liver function tests, which can assess the presence of liver damage (a possible factor in HIV-related diabetes).

Additional information on cardiovascular disease and ART

Related publications

Reference: www.tibotec-hiv.com

Lactic Acidosis

Lactic acidosis, a serious but very rare complication of treatment with NRTIs, is caused by too much lactate in the blood and low blood pH. Low blood pH means that the blood contains too much acid which can be harmful to the body's cells.

What causes too much lactate?
High levels of lactate in the blood, or hyperlactatemia, occur either when one makes too much lactate or when the liver isn't working properly and can't break down the lactate. NRTIs can cause hyperlactatemia by disrupting the function of the mitochondria, known as mitochondrial toxicity. When the mitochondria don't work efficiently, excess lactate is produced. One may have mild hyperlactatemia without experiencing any symptoms.

Symptoms of severe hyperlactatemia and lactic acidosis are:

  • Persistent nausea, vomiting, and abdominal pain
  • Unexplained tiredness
  • Shortness of breath
  • Rapid breathing
  • Enlarged or tender liver
  • Cold or blue hands and feet
  • Abnormal heart beat
  • Weight loss


NRTIs can also cause the liver to become fatty, a condition called hepatic steatosis. A fatty liver doesn't work well and can't break down lactate efficiently.
Severe hyperlactatemia leads to lactic acidosis and although all NRTIs are associated wth hyperlactatemia and lactic acidosis, those taking stavudine and didanosine seem to be at greater risk. Fatal lactic acidosis has also occurred in pregnant women taking a combination of Zerit and Videx. HIV-infected patients taking ribavirin for hepatitis C virus infection may also be at increased risk for lactic acidosis.

Diagnosis
If a patient is experiencing any of the above symptoms, the physician should order blood tests, including:

  • Liver function tests (LFTs)
  • Lactate level
  • Electrolyte level
  • Blood pH level

A physical exam should also be performed to check for an enlarged liver - a CT or ultrasound may be necessary.

Treatment
Lactic acidosis is treated by stopping any NRTIs the patient is currently taking. Hospitalization may be needed and some patients will need IV fluids and assistance breathing. Some doctors recommend giving riboflavin (vitamin B2), thiamine (vitamin B1), coenzyme Q, L-carnitine, or vitamins C,E, and K to patients with lactic acidosis. However, the effectiveness of these treatments is uncertain.

The patient and physician should decide together how to stop their anti-HIV medications, which ones should be restarted and when. People with mild hyperlactatemia do not seem to be at increased risk for lactic acidosis.

Reference: Guidelines for the Use of Antiretroviral Agents in HIV-Infected Adults and Adolescents, US Dept of Health and Human Services

Lipodystrophy

Lipodystrophy (LDS)was a common side effect of antiretroviral therapy (ART) but is less of an issue as HIV-positive patients are now rarely put on drugs known to cause LDS (6). However, for the patients on 'old' drugs who have developed LDS, this remains a substantial problem.

Lipodystrophy, also called fat redistribution, is a general term for describing body changes caused by HIV and ART drugs (1,2,3,7,8), however, a valid definition is yet to be approved (3,4,5,8,9).
Lipodystrophy is a major concern for patients because morphologic changes can inversely affect their mood, functional status and self-image (8).

There are two different types of lipodystrophy: lipoatrophy and lipohypertrophy (1,8).

In lipoatrophy (fat wasting), fat is lost from particular parts of the body, especially the face, arms, legs, and buttocks.

In lipohypertrophy (fat accumulation), fat deposits in particular areas of the body, especially the belly, breasts, and back of the neck (1,2). HIV-associated fat accumulation mostly includes increased visceral adipose tissue (VAT) instead of abdominal subcutaneous adipose tissue (2). HIV-associated lipodystrophy usually consists of morphologic changes (changes in body shape) that may be accompanied by metabolic complications such as changes in blood fat and sugar levels (1).